Hail, Bureau
- When
- April 19, 1:28 PM CST
- Where
- Bureau County, 2.94 mi WNW of Wyanet
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 41.390, -89.630
A photo from the general public showed ping pong ball sized hail.
Scattered thunderstorms developed in far northwest Illinois during the afternoon hours as a cold front moved into western Illinois. These storms intensified as they moved into Bureau County and produced hail up to the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Scattered thunderstorms developed in far northwest Illinois during the afternoon hours as a cold front moved into western Illinois. These storms intensified as they moved into Bureau County and produced hail up to the size of golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 19, 11:33 AM CST, 1 hour 55 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 1233 PM CDT Wed Apr 19 2023 ...AVIATION UPDATE... .SYNOPSIS... Issued at 255 AM CDT Wed Apr 19 2023 Latest radar mosaic early this morning shows an elevated wing of showers and isolated thunderstorms tracking northeast over the northern portions of the CWA. These storms developed on the nose of a 40+ kt LLJ and where enough 850-700mb RH was located. Some small hail occurred with the strongest cells and an occasional lightning strike. Further west, the remnants of a stronger complex of storms that brought severe hail to southeast NE last night, was tracking over western IA. 07z MSAS analysis and surface obs depict a 993mb surface low in north central NE, with a warm front extending southeast into northern MO. 2am temperatures were 10-16 degrees warmer than 24 hrs ago, with readings in the middle 40s to lower 50s. && .SHORT TERM...(Today and tonight) Issued at 255 AM CDT Wed Apr 19 2023 Forecast focus is on storm chances this morning prior to 15z and again tonight. Some large hail, damaging wind, and heavy rain will be possible with the stronger storms late tonight. First elevated wing of showers and isolated thunderstorms will continue to lift northeast into southwest WI prior to sunrise. Attention then turns to evolution of the storms in west central IA. Lightning activity has already begun to decrease and storms are beginning to stratify out as they move ENE into a less favorable environment. A dprog/dt of the HRRR model supports this trend and with the LLJ diminishing, not expecting much other than a little rain by the time they reach our northwest counties. Any activity will quickly diminish by 15z. A warm front will lift north into the local area today reaching the highway 30 or even the highway 20 corridor by 00z. This placement will be key to how warm we get today. Nonetheless, widespread highs in the 70s are likely south of highway 30, to the upper 60s north. With no forcing for ascent in the warm sector and a convective temp in the low 80s, will keep a dry forecast through 00z Thursday. Tonight...latest CAMs, forecast soundings, and instability/shear progs all suggest storm initiation out in western IA where the stronger forcing will reside and then progress east through Iowa into the overnight hours. This activity would reach our western border around midnight with some upscale growth into a several line segments promoting a heavy rain and damaging wind threat. Some large hail would also be possible. SPC has our far western portions of the CWA (west of a line from Fairfield to Cedar Rapids) in a slight risk (Level 2 of 5) for severe weather today. An interesting note with the recent runs of the RAP/HRRR models is possible development along the warm front in eastern IA around 9pm this evening. If this were to occur, large hail and perhaps a tornado would be possible with any storm crossing the warm front. Something to monitor for later shifts. .LONG TERM...(Thursday through Tuesday) Issued at 255 AM CDT Wed Apr 19 2023 Key Messages: 1. Timing of the cold front Thursday is key to any additional strong thunderstorm development. 2. A significant cold air mass is expected to spread over the region for Friday night through Monday morning, with additional freezing conditions expected. Thursday's forecast is most influenced by convective trends late tonight. If the more aggressive solutions such as the 00Z HRRR/ECMWF were to verify, we'd see a push of outflow through our entire area, shifting the focus for new surface based storms well outside the CWA Thursday afternoon. However, if the storms do in fact track northwest of our area (which I don't see as likely), we'd be able to warm up and see better convergence on the front for Thursday afternoon, resulting in a quick afternoon event, that moves towards eastern Illinois by late afternoon. Again, it seems more likely we see a decaying convective cluster over the area Thursday morning, possibly lingering to afternoon, with a cool day in Iowa resulting from it. Illinois would warm some, but here, heating would be greatly limited to the upper 60s to lower 70s, and that should keep our severe chances limited to a few afternoon hours in the far east. Models continue to indicate a secondary cold front arriving Friday morning, and with that, a significant push of cold advection and eventually wrap around moisture aloft from the upper low taking shape over the Great Lakes this weekend. Friday itself, should be a brisk day, but not overly cold, as we mix early in the day for highs in the lower 60s southeast to lower 50s in the far northwest. Friday night, through Sunday night, we will be at risk for freezing temperatures, and headlines appear likely. This will depend on cloud cover each night certainly, and the addition of some cloud cover and light showers to Saturday's forecast, puts the question a bit more into Saturday night's low temperature, which is currently the coldest in the stretch. I won't try to split hairs here though, and NBM's forecast lows in the upper 20s to lower 30s looks on target all three nights. Moderation should spread in for Monday and Tuesday, but this may arrive with cloud cover and a chance for rain/thunder as the several models are showing more energy arriving in southwest flow at that time. ERVIN && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1218 PM CDT Wed Apr 19 2023 VFR to occasionally MVFR conditions in storms will be seen this cycle as a warm front lifts north through the area and then a cold front brings better storm chances to the area overnight and Thursday morning. Some IFR will be possible in storms, but opted to keep MVFR for now. && .HYDROLOGY... Issued at 222 PM CDT Wed Apr 19 2023 The 2023 Spring Snowmelt Flood will continue to work its way down the main stem Mississippi River over the next couple of weeks. This morning, re-issued warnings to increase the forecast flood category to Major flooding for Dubuque Railroad Bridge, Camanche, and Rock Island. Elsewhere from Dubuque to Burlington, the 7-day forecasts have maintained the Moderate flood categories. Additional rises are expected beyond the 7-day forecast. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Gross SHORT TERM...Gross LONG TERM...Ervin AVIATION...14 HYDROLOGY...14
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 314 AM CDT Wed Apr 19 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-200815- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 314 AM CDT Wed Apr 19 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Thunderstorms are possible north of Highway 30 today, and over the entire area tonight. The Storm Prediction Center is forecasting a slight risk for severe storms tonight, mainly west of a Cedar Rapids to Fairfield Iowa line, with a Marginal Risk farther east. The main risk tonight will be large hail, and potentially heavy rainfall. There is a low risk for damaging winds as well. Locations along the Mississippi River will begin to experience flooding this week. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY There is a marginal risk for severe storms forecast for Illinois Thursday, as a cold front sweeps through the area. The risk for storms is conditional that we warm up into the 70s Thursday. If storms do refire, there could be a risk for hail and damaging winds in the afternoon. Cold weather is forecast for the upcoming weekend, with a nightly threat for below freezing temperatures Friday night through Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible tonight, mainly in eastern Iowa. ERVIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1138 AM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HAIL 1 WNW DUBUQUE 42.51N 90.71W
04/19/2023 U1.00 INCH DUBUQUE IA PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
ARGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1139 AM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM HAIL EAST DUBUQUE 42.49N 90.64W
04/19/2023 E1.00 INCH JO DAVIESS IL AMATEUR RADIO
&&
ARGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1141 AM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 AM HAIL 2 E DUBUQUE REGIONAL AR 42.40N 90.67W
04/19/2023 E1.75 INCH DUBUQUE IA AMATEUR RADIO
&&
ARGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1148 AM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM HAIL 1 NE DUBUQUE REGIONAL A 42.41N 90.70W
04/19/2023 E1.75 INCH DUBUQUE IA EMERGENCY MNGR
&&
ARGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1154 AM CDT WED APR 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 AM HAIL 4 NW GALENA 42.46N 90.47W
04/19/2023 E1.00 INCH JO DAVIESS IL TRAINED SPOTTER
&&
ARGSpecial Weather Statement
National Weather Service Quad Cities IA/IL
218 PM CDT Wed Apr 19 2023
ILZ017-191945-
Bureau IL-
218 PM CDT Wed Apr 19 2023
...A strong thunderstorm will impact portions of eastern Henry and
northwestern Bureau Counties through 245 PM CDT...
At 218 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sheffield, or 10 miles northeast of Kewanee, moving northeast at 30
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Buda around 225 PM CDT.
Wyanet around 235 PM CDT.
Other locations in the path of this storm include Princeton.
This includes Interstate 80 in Illinois between mile markers 36 and
56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4134 8943 4127 8980 4137 8986 4142 8986
4151 8955
TIME...MOT...LOC 1918Z 246DEG 26KT 4135 8978
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GibbsThe Quad Cities radar (KDVN), 83 km away, was scanning. The volume nearest the first event began at 19:27 UTC.
5 hail. Local standard time, as filed.
A photo from the general public showed ping pong ball sized hail.
A public report of hail received via Facebook. The time of the event was estimated using radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094712, 1094716, 1094714, 1094715, 1094717.